Skip to main content Accessibility help
×
×
Home

On minimal pairs of enumeration degrees

  • Kevin McEvoy (a1) and S. Barry Cooper (a1)

Extract

For sets of natural numbers A and B, A is enumeration reducible to B if there is some effective algorithm which when given any enumeration of B will produce an enumeration of A. Gutteridge [5] has shown that in the upper semilattice of the enumeration degrees there are no minimal degrees (see Cooper [3]), and in this paper we study those pairs of degrees with gib 0. Case [1] constructed a minimal pair. This minimal pair construction can be relativised to any gib, and following a suggestion of Jockusch we can also fix one of the degrees and still construct the pair. These methods yield an easier proof of Case's exact pair theorem for countable ideals. 0″ is an upper bound for the minimal pair constructed in §1, and in §2 we improve this bound to any Σ2-high Δ2 degree. In contrast to this we show that every low degree c bounds a degree a which is not in any minimal pair bounded by c. The structure of the co-r.e. e-degrees is isomorphic to that of the r.e. Turing degrees, and Gutteridge has constructed co-r.e. degrees which form a minimal pair in the e-degrees. In §3 we show that if a, b is any minimal pair of co-r.e. degrees such that a is low then a, b is a minimal pair in the e-degrees (and so Gutteridge's result follows). As a corollary of this we can embed any countable distributive lattice and the two nondistributive five-element lattices in the e-degrees below 0′. However the lowness assumption is necessary, as we also prove that there is a minimal pair of (high) r.e. degrees which is not a minimal pair in the e-degrees (under the isomorphism). In §4 we present more concise proofs of some unpublished work of Lagemann on bounding incomparable pairs and embedding partial orderings.

As usual, {Wi}iω is the standard listing of the recursively enumerable sets, Du is the finite set with canonical index u and {‹ m, n ›}m, nω is a recursive, one-to-one coding of the pairs of numbers onto the numbers. Capital italic letters will be variables over sets of natural numbers, and lower case boldface letters from the beginning of the alphabet will vary over degrees.

Copyright

References

Hide All
[1]Case, J., Enumeration reducibility and partial degrees, Annals of Mathematical Logic, vol. 2 (1971), pp. 419439.
[2]Cooper, S. B., Minimal pairs and high recursively enumerable degrees, this Journal, vol. 39 (1974), pp. 655660.
[3]Cooper, S. B., Partial degrees and the density problem, this Journal, vol. 47 (1982), pp. 854859.
[4]Cooper, S. B., Partial degrees and the density problem. Part 2: The enumeration degrees of the Σ2 sets are dense, this Journal, vol. 49 (1984), pp. 503513.
[5]Gutteridge, L., Some results on enumeration reducibility, Ph.D. Dissertation, Simon Fraser University, Burnaby, 1971. (Abstract: Dissertation Abstracts International, vol. 33B (1972), pp. 319B–320B.)
[6]Kleene, S. C. and Post, E. L., The upper semi-lattice of degrees of unsolvability, Annals of Mathematics, ser. 2, vol. 59 (1954), pp. 379407.
[7]Lachlan, A. H., Lower bounds for pairs of recursively enumerable degrees, Proceedings of the London Mathematical Society, ser. 3, vol. 16 (1966), pp. 537569.
[8]Lachlan, A. H., Embedding nondistributive lattices in the recursively enumerable degrees, Conference in Mathematical Logic–London 1970 (Hodges, W., editor), Lecture Notes in Mathematics, vol. 255, Springer-Verlag, Berlin, 1972, pp. 150177.
[9]Lagemann, J., Embedding theorems in the reducibility ordering of the partial degrees, Ph.D. Dissertation, Massachusetts Institute of Technology, Cambridge, Massachusetts, 1972.
[10]Lerman, M., Degrees of unsolvability, Springer-Verlag, Berlin, 1983.
[11]McEvoy, K., Jumps of quasi-minimal enumeration degrees, this Journal, vol. 50 (1985), pp. 839848.
[12]McEvoy, K., On the structure of the enumeration degrees, Ph.D. Thesis, University of Leeds, Leeds. 1984.
[13]Rogers, H. Jr., Theory of recursive functions and effective computability, McGraw-Hill, New York, 1967.
[14]Rozinas, M., The semilattice of e-degrees (Russian), Recursive functions (Russian) (Polyakov, E. A., editor), Ivanovskiĭ Gosudarstvennyĭ Universitet, Invanovo, 1978, pp. 7184. (MR 82i: 03057).
[15]Soare, R. I., Tree arguments in recursion theory and the 0‴-priority method, Recursion theory, Proceedings of Symposia in Pure Mathematics, vol. 42, American Mathematical Society, Providence, Rhode Island, 1985, pp. 53106.
[16]Soare, R. I., Recursively enumerable sets anddegees, Omega Series in Logic, Springer-Verlag, Berlin (to appear).
[17]Spector, C., On degrees of recursive unsolvability, Annals of Mathematics, ser. 2, vol. 64 (1956), pp. 581592.
[18]Thomason, S. A., Sublattices of the recursively enumerable degrees, Zeitschrift für Mathematische Logik und Grundlagen der Mathematik, vol. 17 (1971), pp. 273280.
[19]Yates, C. E. M., A minimal pair of recursively enumerable degrees, this Journal, vol. 31 (1966), pp. 159168.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed